Algebraic properties of modulo q complete ℓ-wide families

Balint Felszeghy, Gabor Hegedus, Lajos Ronyai

Research output: Contribution to journalArticle

2 Citations (Scopus)


Let q be a power of a prime p, and let n, d, ℓ be integers such that 1 ≤n, 1 ≤ℓ < q. Consider the modulo q complete ℓ-wide family: ℱ = {F ⊆ [n] : ∃ f ∈ ℤ s.t. d ≤f < d + ℓ and |F| ≡ f (mod q)}. We describe a Grbner basis of the vanishing ideal I(ℱ) of the set of characteristic vectors of ℱ over fields of characteristic p. It turns out that this set of polynomials is a Grbner basis for all term orderings ≺, for which the order of the variables is x n ≺ xn-1 ≺ ⋯ ≺ x1. We compute the Hilbert function of I(ℱ), which yields formulae for the modulo p rank of certain inclusion matrices related to ℱ. We apply our results to problems from extremal set theory. We prove a sharp upper bound of the cardinality of a modulo q ℓ-wide family, which shatters only small sets. This is closely related to a conjecture of Frankl [13] on certain ℓ-antichains. The formula of the Hilbert function also allows us to obtain an upper bound on the size of a set system with certain restricted intersections, generalizing a bound proposed by Babai and Frankl [6]. The paper generalizes and extends the results of [15], [16] and [17].

Original languageEnglish
Pages (from-to)309-333
Number of pages25
JournalCombinatorics Probability and Computing
Issue number3
Publication statusPublished - May 1 2009


ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics

Cite this